Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Grand Forks, ND

June 9, 2018Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2018, 6:11 PM CDT for Polk County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 6:11 PM CDT (23:11 UTC)
Expired
Jun 9, 2018, 6:30 PM CDT
In force
19 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:20 PM CDTHAIL 18 Ese Harold, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS53 KFGF 092311
SVRFGF
MNC119-092330-
/O.NEW.KFGF.SV.W.0032.180609T2311Z-180609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
611 PM CDT SAT JUN 9 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Polk County in northwestern Minnesota...

* Until 630 PM CDT.

* At 610 PM CDT, a severe thunderstorm was located near Melvin, or 32
  miles south of Thief River Falls, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Dugdale around 620 PM CDT.
  Maple Bay around 625 PM CDT.
  Mentor around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4756 9599 4754 9639 4771 9645 4776 9618
      4776 9607
TIME...MOT...LOC 2310Z 255DEG 17KT 4765 9632 

HAIL...1.00IN
WIND...<50MPH
 
$$

NC/VG
1 follow-up statement
570 
WWUS53 KFGF 092328
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
628 PM CDT SAT JUN 9 2018

MNC119-092338-
/O.EXP.KFGF.SV.W.0032.000000T0000Z-180609T2330Z/
Polk MN-
628 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK COUNTY WILL
EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4756 9599 4754 9639 4771 9645 4776 9618
      4776 9607
TIME...MOT...LOC 2328Z 255DEG 17KT 4767 9621 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:05 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 4:05 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
405 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 341 PM CDT Sat Jun 9 2018

A high surface dewpoint gradient across east central ND is
providing a focus for airmass type thunderstorms this afternoon.
Expect scattered storms from east central ND into northwest MN
into early evening... with areas of heavy rains possible. Skies
should clear off through late evening with some patchy fog
possible early on Sunday morning... mainly across northeast nD and
the northern Red River Valley.

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 9 2018

Wed Upper level trough over the Pacific Northwest will move into the
area Sun night. Also a cold front will move in from the west late
Sun. Precipitable water will rise and approach 1.75 inches east of
the front. Bulk shear expected to be quite high Sun night but will
be mostly west of the front. Severe weather is expected Sun night.

Windy conditions are expected Mon and again on Tue.

Wed through Saturday...upper level ridging is forecast to move
into the area Thu. Will remain in ridging with short waves moving
through the flow. A short wave is expected to move through Fri and
may affect mainly the western zones.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 341 PM CDT Sat Jun 9 2018

Mainly VFR conditions should prevail across eastern ND and much
of northwest MN through the remainder of this afternoon and
evening, with areas of MVFR CIGS persisting in northcentral
MN. Expect scattered thunderstorms this afternoon and early
evening across east central ND into northwest MN. With low level
moisture lingering we may see patchy fog or stratus development
once again early Sunday morning...mainly across northeast ND and
the northern RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Gust
LONG TERM...JH
AVIATION...Gust
Hazardous weather outlook, Jun 9, 5:18 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
518 PM CDT Sat Jun 9 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102230-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
518 PM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible into the early evening
hours, mainly along the highway 200 corridor. These storms may
produce pea sized hail and brief heavy downpours. No hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms appear likely late Sunday night into Monday. Some
of these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 4:01 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
401 PM CDT SAT JUN 9 2018

NDZ029-030-092145-
Steele ND-Traill ND-
401 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAILL AND
SOUTHEASTERN STEELE COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherbrooke, or 39 miles northeast of Valley City, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Portland, Clifford and Roseville around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4733 9772 4751 9772 4755 9731 4728 9732
TIME...MOT...LOC 2100Z 270DEG 9KT 4742 9761

NC
Special weather statement, Jun 9, 4:06 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
406 PM CDT SAT JUN 9 2018

NDZ029-092145-
Steele ND-
406 PM CDT SAT JUN 9 2018

...SPECIAL WEATHER STATEMENT...

At 406 PM CDT, local law enforcement reported a strong thunderstorm
near Sherbrooke, or 40 miles southwest of Grand Forks, moving
northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Golden Lake around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4767 9766 4767 9759 4759 9747 4752 9747
      4746 9771 4754 9781
TIME...MOT...LOC 2106Z 231DEG 7KT 4753 9772

NC
Special weather statement, Jun 9, 4:25 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
425 PM CDT SAT JUN 9 2018

MNZ001-002-NDZ030-092200-
West Polk MN-Norman MN-Traill ND-
425 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK AND SOUTHEASTERN TRAILL COUNTIES UNTIL 500 PM
CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, or 34 miles south of Grand Forks, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Caledonia around 435 PM CDT.
  Halstad around 440 PM CDT.
  Shelly and Nielsville around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4732 9702 4750 9705 4757 9665 4730 9661
TIME...MOT...LOC 2125Z 263DEG 12KT 4742 9693

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman25 min
Jun 8, 9:55 PM CDTSpecial Weather StatementFGFWadena65 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFBeltrami27 min
Jun 9, 6:37 PM CDTSevere Thunderstorm WarningFGFClay23 min
Jun 9, 6:59 PM CDTSevere Thunderstorm WarningFGFClay31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.